- More than 3.5 million men & women had cosmetic Botulinum injections in 2013
- Results typically last 3 to 6 months
- Patients can return to daily activities immediately after treatment
- In addition to wrinkles, Botulinum injectables can treat excessive sweating, neck bands & more
Drug rash is the term used for drug reactions in skin. It is very common. Drug rashes are usually self-limiting and resolve upon withdrawal of the culprit medication. Rarely in small number of patients (<2%) it can cause serious illness or mortality.
Types of drug rash
It can be explained by these four ways
- Drugs which disturb normal skin function
- Photosensitivity: Drugs may cause excessive sensitivity to sunlight that can resemble sunburn and may cause blister formation. The reaction is confined to exposed sites of body and sharp demarcation can be noticed between covered and uncovered areas. Phototoxic reactions usually start in 5-15 hours of taking medicines and recovery is quick on withdrawal of medication. Photoallergic reactions may cause eczema like skin problem and develop slowly in weeks or months and recovery is also slow on withdrawal.
- Pigmentation: drugs can cause all type of alteration in pigmentation like hyperpigmentation, hypopigmentation and discoloration.
- Hair & Nail: Excessive hair growth due to hormonal or non hormonal drugs or hair loss due to cytotoxic drugs, androgenic drugs are common concerns. Nail discoloration, separation of nail from its bed are common nail changes with some drugs.
Drugs which worsen pre-existing skin diseases
Medications may exacerbate skin conditions, which the patient already has. Common examples are:
- Psoriasis: Beta-blocker, lithium, antimalarial, ACE inhibitors.
- Eczema: Statins & diuretics
- Acne: progesterone only pills, steroids, cyclosporine & anti epileptic drugs
- Urticaria: NSAIDS, ACE inhibitors or AR blockers
Common drug induced rahses
- Drug induced exanthems: Exanthem means widespread and this is the most common drug rash in skin. It presents with mixed type skin lesions flat and raised, red in color and moderate to severe itching and burning. It usually starts within 7-10 days of starting medicine. Common drugs are antibiotics, antihypertensives and lipid lowering drugs.
- Urticarial/angio-edema like drug rash: this rash looks like rasied red itchy hives with or without swelling of lips, eyelids. Sometimes due to edema in soft tissue of the airway, patient may have respiratory distress.
- Fixed drug eruption: This drug reaction looks like round to oval shaped red itchy patches of variable size in skin and mucosa which leave post inflammatory hyperpigmentation and recurs at same site when patient take same culprit drug. During recurrence old hyperpigmented patch may have inflammation in form of redness, edema and itching with or without new lesions. Antibiotics and NSAIDS are common culprits.
- Drug induced lupus
- Drug induced vasculitis
- Lichenoid drug eruption
- Ea nrythemodosum
Severe drug reaction in skin
- Stevens- Johnson Syndrome (SJS) & Toxic epidermal necrolysis (TEN): SJS & TEN are rare, life threatening drug induced hypersensitivity reactions in skin and mucosa. In this drug reaction upper layer of skin detaches from deeper layer of skin and patients may have fluid filled vesicles, bullae and erosions in skin, oral mucosa, genital mucosa and eyes. Fever, body ache and joint pain are other symptoms that patient may have before development of skin lesions. Delayed management of these drug reaction may cause mortality.
- Drug reaction with eosinophilia and systemic symptoms (DRESS): It presents with maculopapular rash, head and neck edema, enlargement of lymphnodes, fever and involvement of one or more solid organs. The period between starting of culprit drug and onset of drug rash is 15 to 60 days which is little long than other types of drug rash.
- Acute generalized exanthematous pustulosis (AGEP): this is rare drug reaction having sheets of yellow topped (pustules) in body folds and usually develop after 3-7 days starting culprit drug.
In most cases, careful history and examination will provide all the information to make diagnosis of drug rash. Sometimes biopsy can be done to rule out differential diagnosis. Patch testing, intradermal testing can be used to find culprit drug.
Treatment of drug rash depends on type of drug rash, severity of rash and gap between starting of drug rash and presentation to dermatologist. Most important task in management is finding out culprit drug and stopping it as soon as possible.
Mild rash can be managed with topical steroids, moisturizers, soothing agents and anti itching medicines. Moderate to severe drug rash may need oral steoids, cyclosporine, intravenous immunoglobulins (IVIG) and biologics. Supportive treatment for fever, erosions, and secondary infection may be needed.
Book An Appointment
- Acne scarring
- Acanthosis Nigricans
- Bacterial Infection
- Dry skin
- Drug rash
- Genital diseases & STDs
- Herpes simplex
- Head lice
- Hirsuitism (unwanted hair)
- Hidradenitis Suppurativa
- Ichthyosis Vulgaris
- Insect bite reaction
- Lichen planus
- Moles (nevi)
- Molluscum Contagiosum
- Milia & skin cyst
- Nail diseases
- Open pores
- Pediatric dermatology
- Pityriasis Rosea
- Seborrheic Keratosis
- Skin tags
- Sweating (Hyperhydrosis)
- Varicose eczema
Dr. Sunil Kothiwala
Dermatologist, Cosmetologist & Hair Transplant Surgeon
With more than a decade of experience including postgraduation from AIIMS & experience of SMS Hospital make,Dr. Sunil Kothiwala one of best dermatologist & cosmetologist in Jaipur. Renowned for delivering the highest level of quality care for patients in the fields of dermatology and cosmetology.